Colorado, 2019

Hail and Damaging Winds in Colorado, August 16, 2019

August 16, 2019 · NWS BOU · 7 events in 3 counties and zones

Severe thunderstorms produced damaging wind and hail over parts of Logan, Morgan and Washington counties. The hail ranged from quarter to tennis ball size, with straght-line wind gusts to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$25,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging wind and hail over parts of Logan, Morgan and Washington counties. The hail ranged from quarter to tennis ball size, with straght-line wind gusts to 80 mph. Extensive damage to crops and property was reported over western Logan County. Irrigation pivots were flipped and power poles broken. Corn crops were damaged or destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 2:27 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 16, 2:27 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT Fri Aug 16 2019

.SHORT TERM...(This evening through Saturday)
Issued at 327 PM MDT Fri Aug 16 2019

Temperatures are still a few degrees short of convective
temperature across most of our area, but the ridges are warm
enough to start convection as expected. There's still a little
disconnect between the timing of the shortwave, the start of
convection, and the ripening of the airmass on the plains. A
little slower timing would probably have been ideal, but the
convection should wind up moving into an environment that is
adequate for a few severe storms and perhaps one or two severe
supercells in the late afternoon and early evening. There are
hints in the models of a second wave around 01-04z which should
match the timing of the upstream convection around Rawlins, and
this could have an environment that is just as favorable for
severe storms as the plains moisture advects westward. The current
forecast reflects this fairly well and the Severe Thunderstorm
Watch was just issued for the plains until 10 PM.

The clouds will only partly dissipate overnight, and there's
another shortwave passing north of us on Saturday. The plains
should be a little warmer/drier without the big morning outflow
that we had today. Much of the shallow moisture over the plains
should mix out on Saturday, but there will still probably be some
isolated storms, mainly late and over the ridges/foothills. See
below for fire weather information.

.LONG TERM...(Saturday night through Friday)
Issued at 327 PM MDT Fri Aug 16 2019

A few showers and thunderstorms will continue pushing east over
the area Saturday evening, with all activity expected to be done
by midnight. Even though the day will have warmer max temperatures
compared to today, Saturday night minimum temperatures will cool
back down to readings similar to tonight's due to drier air and
lower PW values moving in from the west.

500 mb heights will be rising as a ridge builds in from the south
on Sunday and Monday. Dry weather under mostly clear skies and
near record high temperatures are expected with this pattern.

A shortwave trough over the Northern Plains will send down a
surface cool front with more moisture moving in from the Southern
Plains for Tuesday. The moisture should allow for scattered thunderstorms
to return Tuesday afternoon, and could allow for some stronger
storms over the far northeastern corner.

Another shortwave will move over the area Wednesday for a bigger
cooldown and higher chances for thunderstorms. Temperatures should
be down into the low 80s over the plains and in the 60s and 70s
for the mountains.

The shortwave will push the monsoonal moisture back to the south
for Thursday and Friday, and clearer skies will allow for
slightly warmer temperatures for the end of the work week. Just
enough moisture for isolated to scattered showers and
thunderstorms during the afternoons and evenings.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 327 PM MDT Fri Aug 16 2019

VFR through Saturday. Isolated thunderstorms are expected in the
Denver area through 02z, mainly over the plains. The main impact
will likely be a couple of wind shifts with gusts to 30 knots.
There's a slight chance of a stronger storm with localized MVFR,
hail, and gusts to 45 knots. Only isolated thunderstorms are
expected on Saturday afternoon.

&&

.FIRE WEATHER...
Issued at 327 PM MDT Fri Aug 16 2019

Marginal Red Flag conditions will continue over the mountains
through early evening, with the worst conditions in the lower to
mid elevations west of the Front Range. There will only be subtle
changes for Saturday, but it appears that humidities in areas west
of the mountains will be a little higher on Saturday, while the
drier air will move into the lower foothills and adjacent plains,
especially north of Fort Collins and Greeley. All of these areas
will still be near Red Flag criteria for a few hours Saturday
afternoon.

Sunday and Monday will have the driest humidities of the forecast
period as an upper ridge builds in. Winds will still be breezy
Sunday, especially over the northern mountains, but should stay
below criteria. Winds will decrease Monday, then humidities will
increase through the rest of the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211-213-214.

&&

SHORT TERM...Gimmestad
LONG TERM...Kriederman
AVIATION...Gimmestad
FIRE WEATHER...Gimmestad/Kriederman
Hazardous weather outlook, Aug 16, 10:06 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Fri Aug 16 2019

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Fri Aug 16 2019

...RED FLAG WARNING HIGH MOUNTAIN VALLEYS...
...SEVERE THUNDERSTORM THREAT OVER THE PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are expected on the plains of eastern
Colorado in the late afternoon and early evening hours. The
highest chance of severe storms will be along and east of a line
from Cheyenne Wyoming to Greeley, Byers, and Kiowa. Destructive
hail greater than 2 inches in diameter and damaging winds to
around 70 mph will be possible from the strongest storms. There is
a smaller threat of severe weather west of that line including
the I-25 Corridor. Most of the storms along and west of I-25 will
produce gusty winds to around 45 mph and only a brief period of
rain.

Fire danger will be higher in the mountains and over the higher
foothills as winds increase. Red Flag Warnings are in effect until
8 PM today for the high mountain valleys where the combination of
strongest winds and lowest humidities can be expected. Thunderstorms
producing lightning but little if any rain may produce new fire
starts. Be sure to adhere to local fire bans.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fire weather concerns will continue through the weekend as dry
humidity and gusty winds are expected over the higher terrain as
well as over the northern urban corridor. Mostly dry weather is
expected on Saturday with only a few gusty thunderstorms possible
across the far eastern plains. Dry and warmer weather is expected
Sunday and Monday, with a better chance for showers and storms by
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not anticipated today, but reports of
observed severe weather will be appreciated.

Gimmestad/Kriederman

In the hours before

Special weather statement, Aug 16, 4:12 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Denver CO
512 PM MDT Fri Aug 16 2019

COZ038-042-170000-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
512 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Carpenter, or 19 miles southeast of Cheyenne,
moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grover, Pawnee Buttes and Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4079 10384 4085 10464 4100 10464 4100 10384
TIME...MOT...LOC 2312Z 269DEG 35KT 4093 10454

GIMMESTAD

The radar

The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
August 16, 4:17 PM MST
Where
Washington County, 5.92 mi SSE of Lone Star
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.270, -102.800

Hail, Logan

When
August 16, 6:00 PM MST
Where
Logan County, 4.21 mi WNW of Padroni
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.800, -103.240

Thunderstorm Wind, Logan

When
August 16, 6:12 PM MST
Where
Logan County, 1.5 mi WNW of Iliff
Measured
68 kt (78 mph) measured gust
Property damage
$20,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
40.758, -103.097

Intense straight-line winds flipped two pivot sprinklers, uprooted trees and broke several power poles. Corn crops in the area were also extensively damaged.

Hail, Logan

When
August 16, 6:14 PM MST
Where
Logan County, 0.69 mi S of Padroni
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.170

Thunderstorm Wind, Logan

When
August 16, 6:32 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
53 kt (61 mph) measured gust
Reported by
COOP Observer
Coordinates
40.860, -102.800

Hail, Morgan

When
August 16, 6:36 PM MST
Where
Morgan County, 1.74 mi SW of Balzac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -103.470

Hail, Morgan

When
August 16, 6:45 PM MST
Where
Morgan County, 0.87 mi NE of Hillrose
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.330, -103.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836738, 836739, 836744, 836740, 836743, 836741, 836742.